Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 11, 2020, 2:04 AM CST for Colbert County, Franklin County, Lawrence County, Alabama. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 11, 2020, 2:04 AM CST (08:04 UTC)
- Expired
- Feb 11, 2020, 4:00 AM CST
- In force
- 116 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 2:08 AM CST | FLASH FLOOD | 1 S Russellville, AL | EM REPORT OF AT LEAST 5 ROADS COVERED IN WATER AND IN THE PROCESS OF BEING BLOCKADED ACROSS FRANKLIN COUNTY, AL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -145 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WGUS54 KHUN 110804
FFWHUN
ALC033-059-079-111000-
/O.NEW.KHUN.FF.W.0004.200211T0804Z-200211T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
204 AM CST Tue Feb 11 2020
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Southern Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 400 AM CST.
* At 201 AM CST, Doppler radar indicated persistent heavy rain
falling across the warning area. Between 2 and 3 inches of rain
have fallen since late Monday evening, and with heavy rain
expected to continue for another 1 to 2 hours, flash flooding is
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Russellville, Red Bay, Phil Campbell, Town Creek, Littleville,
Belgreen, Vina, Hodges, Posey Loop and Mt Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3471 8812 3468 8738 3430 8740 3432 8817
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
70/DD1 follow-up statement
359 WGUS74 KHUN 111001 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 401 AM CST Tue Feb 11 2020 ALC033-059-079-111007- /O.EXP.KHUN.FF.W.0004.000000T0000Z-200211T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colbert AL-Franklin AL-Lawrence AL- 401 AM CST Tue Feb 11 2020 ...THE FLASH FLOOD WARNING FOR SOUTHERN COLBERT...FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 400 AM CST... Heavy rainfall has ended across the warning area, and Flash Flooding is no longer expected to pose a threat. However, areal flooding will continue to pose a significant threat to life and property throughout the morning across the entire region. Please continue to heed any remaining road closures. LAT...LON 3471 8812 3468 8738 3430 8740 3432 8817 $$ 70/DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 10:45 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 10, 10:45 PM CST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1045 PM CST Mon Feb 10 2020 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 921 PM CST Mon Feb 10 2020 The axis of mod/heavy rainfall has remained just south of the cntrl TN Valley into the evening hrs, although some additional clusters invof of a cold front over north LA into west cntrl MS are beginning to develop/drift to the NE. The cold front itself stretches into mid TN, although most of the rainfall/showers are located from cntrl MS into cntrl AL. This activity should eventually move into parts of the area heading into the overnight period, perhaps bringing another 0.5-1.0 inch rainfall to an already very saturated ground/sfc. While the temporary break in the rainfall has allowed for some improvement in the ongoing flooding, this additional rainfall late tonight could certainly affect locations/roads which are already covered by water. Latest model suites though seem to hint that this additional wave of rainfall will continue to move NE exiting the area Tue morning and hopefully provide for another break in an otherwise very wet pattern. Temps are noticeably cooler west of the cold front, with current readings mainly in the lower 40s across west TN. The front may drift just a bit further to the east overnight, with temps ranging from the lower/mid 50s east to the upper 40s/near 50F west. .SHORT TERM...(Tuesday through Wednesday night) Issued at 150 PM CST Mon Feb 10 2020 The cold front will continue to shift southeast of the I-20 and even I-85 corridor Tuesday. This should gradually diminish and/or end rainfall for our area at least temporarily. The next surge of isentropic ascent and pressure falls will occur well to our west Tuesday and Tuesday evening ahead of the next trough exiting the desert SW. This will enable a strong low level feed off the Gulf Wednesday over much of the Southeast U.S. including the TN valley. At this point, low clouds appear likely to develop beneath a strong inversion Wednesday morning into the midday hours, before deeper mixing occurs during the afternoon hours. Forecast highs in the u60s are indicated. The pressure gradient will be tight with strong low level winds above the surface, so a Wind Advisory may be required for this situation in future updates. If sufficient heating takes place, warm sector convection may be achieved. And given the amount of bulk shear and strongly curved hodograph, a rogue supercell or two cannot be ruled out. However, CAPE values may be the limiting factor here looking at forecast soundings. Wednesday evening, a surface low will be lifting northeast across the lower MS valley and into western or middle TN. A squall line with a distinct damaging wind threat is likely. Given the large 2km SRH and 50-70kt 2km bulk shear vectors, mesovortices along this line with a corresponding tornado threat appear considerable. The line should make swift progress west to east during the evening hours, thus limiting the residence time for heavy rainfall. However, given saturated soil conditions, the threat of additional flash flooding cannot be ruled out. It would appear QPF Wednesday night will be in the 1-1.25 inch range on average. .LONG TERM...(Thursday through Sunday) Issued at 150 PM CST Mon Feb 10 2020 As the potent system on Wednesday ejects northeast away from the Tennessee Valley, some backside stratiform rain is possible at the start of the period on Thursday. Once the cold front pushes through on Thursday, dry air advects in from the northwest clearing skies and considerably dropping temperatures by the evening. Zonal flow aloft will result in a cool but dry stretch of weather continuing through Saturday with overnight lows in the low to mid 20s both Thursday and Friday night. As the southeastern CONUS ridge begins to amplify by the weekend, a gradual warmup is expected with temperatures moderating back into the mid 50s by Saturday and lower 60s on Sunday. Unfortunately, warmer weather brings back rain and thunderstorms chances as a couple of shortwaves ride along the northern extent of of the ridge. Still too much spread in model runs to determine the most likely timeframe for rain, but regardless of which model you choose the wet pattern likely continues into next week. This will once again bring flooding concerns across the area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM CST Mon Feb 10 2020 Low cigs around 700-1000 ft are in place at the two main airports this late Mon evening. A developing wave of mod/heavy ra/shra is also moving NE out of cntrl MS and will begin to move across the wrn/cntrl portions of the area late tonight. This activity will bring reduced vis in/near the heavier ra/shra along with continued low cigs into the early morning hrs Tue. Latest model suites suggest this precip will continue to move NE and exit the area during the late morning period. Lower cigs may likewise climb to around 1500-2000 ft in the 17-18Z time frame and prevail for the remainder of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Tuesday afternoon for ALZ001>010-016. TN...Flash Flood Watch through Tuesday afternoon for TNZ076-096-097. && NEAR TERM...09 SHORT TERM...17 LONG TERM...GH AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 10, 10:50 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1050 PM CST Mon Feb 10 2020 ALZ001>010-016-TNZ076-096-097-111130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1050 PM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of tonight... Moderate to locally heavy rainfall and embedded thunderstorms will spread northeastward across the Tennessee Valley late this evening and early Tuesday morning. This will not only result in a high risk for flash flooding, but will also enhance flooding that is currently in progress across much of the region. A Flash Flood Watch remains in effect for the entire outlook area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Rain chances will diminish on Tuesday, as a cold front pushes southeastward. However, any additional rainfall will result in flash flooding, and the Flash Flood Watch will remain in effect through 6 PM CST Tuesday. The cold front will stall to our southeast before returning northward as a warm front on Tuesday night and Wednesday. Additional episodes of heavy rainfall will be possible as this occurs, and this will enhance the threat for flooding once again. Finally, there is a slight risk of severe thunderstorms from late Wednesday afternoon through Wednesday night, preceding a strong cold front. Although a few tornadoes will be possible, gusty winds associated with this activity will be the primary threat and may result in tree and power line damage due to saturated soil conditions. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel in support of severe weather operations is possible Wednesday afternoon and evening. Timely reports of flooding are encouraged at any time. 70/DD
In the hours before
Local storm report, Feb 10, 9:03 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
903 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD 5 SW STEVENSON 34.82N 85.88W
02/10/2020 JACKSON AL EMERGENCY MNGR
EM REPORT OF APPROXIMATELY 6 INCHES OF
STANDING WATER COVERING COUNTY ROAD 45
BETWEEN FACKLER AND STEVENSON.
&&
DGDLocal storm report, Feb 10, 9:08 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 4 WNW DUTTON 34.63N 85.97W
02/10/2020 JACKSON AL EMERGENCY MNGR
EM REPORT OF 3-6 INCHES OF WATER COVERING
THE ROAD AT THE AL HIGHWAY 35-AL HIGHWAY 40
INTERSECTION.
&&
DGDLocal storm report, Feb 10, 9:13 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
913 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 2 SW HENAGAR 34.61N 85.76W
02/10/2020 DEKALB AL EMERGENCY MNGR
EM REPORTED THAT WRIGHT ROAD (COUNTY ROAD
678) NEAR HENAGAR WAS CLOSED DUE TO
FLOODING.
&&
DGDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 11:10 PM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 12 hr |
| Feb 11, 6:20 AM CST | Special Weather Statement | HUN | Madison | 25 min |
| Feb 11, 6:45 AM CST | Special Weather Statement | HUN | Jackson | 45 min |
| Feb 11, 10:44 AM CST | Areal Flood Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 3 more | 6 hr |
| Feb 11, 1:56 PM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 40 hr |
| Feb 11, 5:39 PM CST | Areal Flood Warning | HUN | Colbert, Lawrence | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.